Opioid Overdose Alert Issued for City of Kawartha Lakes, County of Haliburton, and Northumberland County
HKPR District Health Unit seeing an increase in overdoses over the past 30 days
PORT HOPE, ON (November 29, 2022) – An opioid overdose alert is being issued for the City of Kawartha Lakes, County of Haliburton and Northumberland County after a noticeable increase in overdoses over the past 30 days, warns the Haliburton, Kawartha, Pine Ridge District Health Unit (HKPR District Health Unit).
“Hospital data indicated there were three overdoses this past weekend,” says Kate Hall, Healthy Communities, Health Promoter, HKPR District Health Unit. “Recent data is showing an increase in youth drug overdoses. We want to remind parents/guardians of the importance of talking to their children about drugs.”
The HKPR District Health Unit reminds anyone who uses drugs (or those who know someone who does) to follow these safety tips:
- Test a small amount of drug before you use.
- Never use alone. If you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or use a buddy system and call a friend.
- Call 9-1-1 in the event of an overdose.
- Avoid mixing your drugs.
- Keep a naloxone kit on hand. You can get a naloxone kit at most pharmacies and needle exchange sites.
The HKPR District Health Unit’s opioid overdose alert automatically flags the problem for community partners and first responders, which triggers enhanced outreach efforts and distribution of naloxone kits. Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to hospital for treatment. Naloxone is recommended to be used in all suspected drug overdoses, due to the possibility of opioid contamination or poisoning.
Naloxone kits are also available for people who use opioids, as well as their family and friends. These can be picked up at Health Unit offices, local pharmacies, and other locations. Where to get a free naloxone kit | Ontario.ca
Anyone who sees a person overdosing is also urged to intervene. Call 9-1-1 and give the person naloxone. The Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions. The Good Samaritan Drug Overdose Act also protects people on the scene of an overdose from being charged for possessing or using drugs.
Signs of an overdose include very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.
For local opioid overdose incidents, visit the HKPR District Health Unit’s Opioid Overdose Report dashboard. People can also use the online submission form to anonymously report overdoses and drug-related information to assist in a quicker response to these incidents.
Ashley Beaulac, Manager of Communication Services, HKPR District Health Unit, 1-866-888-4577 ext. 1212, email@example.com or Amanda Bray, Communications Officer, HKPR District Health Unit, 1-866-888-4577 ext. 1266, firstname.lastname@example.org